1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Still having trouble with spikes after eating no carbs...

Discussion in 'Type 1 Diabetes' started by Indy1282, Apr 24, 2019.

  1. KK123

    KK123 Type 1 · Well-Known Member

    Messages:
    1,601
    Likes Received:
    1,094
    Trophy Points:
    198
    Now THAT is informative, thank you. I don't eat many eggs but when I do have a couple I have always been puzzled by a rise in glucose. I had never bothered to inject for them thinking they were zero carbs so just shrugged it off to whatever I had eaten earlier that day or whatever. As I don't have them often I never really looked for a pattern but I have just been back over my food diary (yes, I know!) and seen the rise EVERY single time. You really do learn something new every day and it reminds you that the pancreas is such a magnificent thing when it's working properly but how the heck do you mimic it perfectly (as many seem to think you should be able to). :)
     
    • Like Like x 2
    • Agree Agree x 2
    • Informative Informative x 1
  2. Indy1282

    Indy1282 · Well-Known Member

    Messages:
    54
    Likes Received:
    14
    Trophy Points:
    28
    I dont think my ratio is out - if you look at the graph on my libre I'm back to good numbers, if I gave more insulin I would hypo after meals.

    I think I'll work on pre bolusing more and see if that helps.
     
    • Like Like x 1
  3. Kim Possible

    Kim Possible Type 1 · Expert

    Messages:
    6,585
    Likes Received:
    6,425
    Trophy Points:
    178
    I just want to clarify.
    By "pre bolusing more" you mean to take your insulin earlier rather than take more insulin.

    The other thing I have realised rereading this thread is I don't think you mentioned which fast acting insulin you are using.
    It could be worth trying a different type.
    Fiasp is supposed to be the fastest acting. At least the peak is earlier than NovoRapid but overall it lasts about the same length of time. I have found Fiasp to be better for me than NovoRapid in this respect. However, I have found it is sometimes "unstable" in that it does not appear to work at all. Some of this seems to be that it becomes less active if it is out of the fridge; NovoRapid lasts longer.
     
    • Like Like x 1
    • Agree Agree x 1
  4. Indy1282

    Indy1282 · Well-Known Member

    Messages:
    54
    Likes Received:
    14
    Trophy Points:
    28
    Yes I mean working on taking it at different times so earlier depending on food and my current BG.

    I am on the not so Novorapid- I asked my DSN if I could change to Fiasp but apparently in Cornwall they only use it in pumps or if you are pregnant... I asked what the alternative was and she suggested Humalog but that's the same as rapid isn't it
     
  5. Kim Possible

    Kim Possible Type 1 · Expert

    Messages:
    6,585
    Likes Received:
    6,425
    Trophy Points:
    178
    Humalog has a different manufacturer and is not chemically identical so your body may react quicker to it.
    When I was having Fiasp stability issues, I was given some Humalog to try to see if it was better than NovoRapid. I have not tried it yet as I had a small Fiasp stockpile in case of Brexit issues and subsequently realised the longevity issues with Fiasp causing the instability.
    Anyway, if you have an option to try Humalog, I would give it a go ... the research may be useful.
     
    • Agree Agree x 1
  6. evilclive

    evilclive Type 1 · Well-Known Member

    Messages:
    464
    Likes Received:
    408
    Trophy Points:
    103
    Re fiasp - that's weird. Cost to the NHS is identical. Fiasp is novorapid with a couple of extra bits to speed it up - they're both insulin aspart.

    Humalog is a different sort of insulin - lispro.

    The aim with a fast insulin is to get it absorbed quickly, which can include stopping it polymerising (human insulin will form hexamers given half a chance, which slow things down). Both aspart and lispro have a short section of the protein altered to discourage that - but they're different short sections. So different approaches to the same problem.
     
  7. Chris Bowsher

    Chris Bowsher Type 1 · Well-Known Member

    Messages:
    209
    Likes Received:
    245
    Trophy Points:
    83
    If you're back in range in a couple of hours you are doing just fine.
     
    • Like Like x 1
  8. Indy1282

    Indy1282 · Well-Known Member

    Messages:
    54
    Likes Received:
    14
    Trophy Points:
    28
    But it's not fine to spike so much after eating is it? It's the spikes that do the damage.
     
  9. Chris Bowsher

    Chris Bowsher Type 1 · Well-Known Member

    Messages:
    209
    Likes Received:
    245
    Trophy Points:
    83
    The scientific proof is there (ish) but you have to make a cost / benefit analysis.

    It's important to make sure you have decent control of your diabetes, no argument.

    But you only have a limited time on this planet, try not to spend too much of it worrying about the details.
     
  10. endocrinegremlin

    endocrinegremlin Type 1 · Well-Known Member

    Messages:
    433
    Likes Received:
    285
    Trophy Points:
    103
    Non diabetics see spikes in their glucose readings after meals too. Don't be so quick to write it off.
     
    • Like Like x 1
  11. Indy1282

    Indy1282 · Well-Known Member

    Messages:
    54
    Likes Received:
    14
    Trophy Points:
    28
    Just to update - I have been changed on to Tresiba and Apidra. I have just started the Tresiba this morning so hopefully it will keep my basal rate steady. I have been reading up and I know it takes a bit of time to settle and will need tweaking but fingers crossed! I used to take Abaseaglar previously.

    Thanks for your replies!
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook